Q. What are the first signs of oral cancer?

Answered by
Dr. Saravan Pramod Settipalli
and medically reviewed by iCliniq medical review team.
Published on Sep 03, 2017 and last reviewed on: Sep 19, 2019

Hi doctor,

I have been very worried about my health lately. I would like to preface this by saying that I have been experiencing anxiety off late and I have a suspicion that some of these symptoms could be related to that. I am currently weaning off of Prednisone, which I have been taking for an allergic reaction. I have noticed slight depression and a lot of fatigue as a result. I also quit using smokeless tobacco about 10 days ago, after about nine years of use. I am currently using nicotine patches but, they are very low dose compared to what I was used to. The patches are about 10 mg of nicotine per day. Also, one last thing, about three months ago, my doctor put me on Zantac 150 for acid reflux. I also had an EKG, chest x-rays, and blood tests and everything came back normal. I am not sure if all of this matters but, I just want to be thorough.

Now, over to my main concern. I randomly had an allergic reaction to Advil about a month ago. I had swollen lips and hives. So, my doctor put me on 50 mg Prednisone for five days. This, along with my recent acid reflux diagnosis, had really started to give me anxiety about my health. A few days after I finished the Prednisone, I had a very strange experience in which both of my lips went completely numb. I immediately went to an urgent care center for treatment. The doctor thought that it could be related to the previous allergic reaction and put me back on Prednisone, but this time on a taper such as 60 mg for three days, 40 mg for three days, and 20 mg for three days. The lip numbness faded and only lasted for an hour or two. At this point, I had become very stressed and started wondering if the lip numbness could be related to oral cancer due to my smokeless tobacco use. So the next day, I went to the dentist to get a checkup and an exam. He checked my lymph nodes in the neck area and inspected the insides of my mouth. There were no white patches or lesions or sores or any visual sign of oral cancer.

Through all of this, I had still been experiencing the tingling in the lips which kept me worried. It only happens occasionally and never lasts, which made me think that it could be anxiety. Then, about three days ago I noticed that I would randomly get a feeling of a lump in my throat, which I know can be caused by many things including acid reflux but, oral cancer is also one of them and this made me even more worried. This only lasts for a few hours each time and goes away. In fact I have only noticed it twice. I tend to take a Zantac 150 when I feel it.

What is currently causing me worry is a constant tingling under my chin, in the area in the front of my neck. It is not painful but it is rather uncomfortable. It feels like someone is constantly lightly rubbing a feather against my neck. I am constantly checking my lymph nodes as I am paranoid at this point but, there is no visual sign of swelling. Can this be caused by stress or anxiety? I will say that my mind has been absolutely consumed by the thought of oral cancer over the last couple of weeks. I feel like I may be over-thinking things and causing myself a tremendous amount of stress and anxiety. I have a history of panic attacks and anxiety, although I have never been on medication for it. I do not have any pain in my tooth, mouth, or jaw otherwise. I also recently sent an image of the floor of my mouth to an oral surgeon here because I was paranoid and thought it was whiter than usual, but she said that it was absolutely fine.

Sorry for the long question. I guess I just really want to know if these symptoms I am feeling are something real or just anxiety. As I said, I have been healthy my whole life and these recent problems have been very stressful for me. I would hate to keep bothering my doctors for something that is not even there. Thank you for reading.

Dr. Saravan Pramod Settipalli

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

I read your query and understand your concern.

  • I want to clarify details regarding who advised you to start Prednisone, and for how long have you been on it as this a drug which suppresses your immunity and causes a secondary infection. Care should be taken before stopping Prednisone as this will cause obesity with an abrupt stoppage.
  • The tapering of steroids needs to be always done very cautiously and slowly rather than how it was done for you.
  • Regarding your concern about oral cancer, the risk factors for oral cancer are:
  1. Tobacco use.
  2. Heavy alcohol use.
  3. Smoking.
  4. Human Papilloma Virus (HPV) infection.
  5. Personal history of oral cancer.
  6. Diets low in fruits and vegetables.
  7. Weakened immune system.
  • The most common symptoms of oral cancer include:
  1. Red or white spots or sores anywhere in the oral cavity.
  2. A sore that bleeds easily or does not heal.
  3. A lump, thickening, or rough spot.
  4. Pain, tenderness, or numbness anywhere in the mouth or on the lips.
  5. Difficulty in chewing, swallowing, speaking, or moving the jaw or tongue.
  6. Premalignant lesions: They begin as white patches (leukoplakia), red patches (erythroplakia) or mixed red and white patches (erythro-leukoplakia or speckled leukoplakia). The other common premalignant lesions include oral lichen planus, particularly the erosive type, oral submucous fibrosis and actinic cheilitis.
  • Regarding your GERD (gastroesophageal reflux disease), you can continue with the prescribed medication.
  • The numbness of lips (perioral hypesthesia) may be due to hypocalcemia which might have been caused by the chronic use of steroids.
  • Regarding your concern about a mass or a sensation of a mass in the throat, you will need an upper GI (gastrointestinal) endoscopy to be done, which will rule out the presence of a mass. If found, a biopsy will be taken.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


Does oral or genital herpes show symptoms like bloody blisters in mouth?

Query: Hello doctor, I have been getting sores and things that look like blood blisters in my mouth for around six months. I had a swab test and blood work was done to rule out HSV. It came back negative. However, there is still a chance it could be HSV as it takes three to six months to show up in your b...  Read Full >>


Dr. Sandeep Golla
Dermatologist

Answer: Hi, Welcome to icliniq.com. Your concern may be oral lichen planus which is an autoimmune issue which is treatable. Or this can be aphthous stomatitis which are oral ulcers and they are also treatable. They flare due to low immunity of any reason, low iron in the blood, B12 deficiency, stress, ove...  Read Full

Will leaving tobacco chewing cure oral fibrosis?

Query: Hello doctor, I am a patient of oral fibrosis. Is it curable or not? And leaving tobacco is how much helpful?  Read Full >>


Answer: Hello, Welcome to icliniq.com. Oral submucous fibrosis is a common premalignant condition. Main causes are tobacco-gutkha, beetle nut. In this condition the most important thing is to stop the habit immediately. There are many treatment therapies available like steroids, vitamin therapy, an oral e...  Read Full

Generalized Anxiety Disorder(GAD)

Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months. Read Article


The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.